Thunderstorm Wind, Barton
- When
- June 13, 4:27 PM CST to 4:28 PM CST
- Where
- Barton County, 1.08 mi W of Galatia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.630, -98.990
Penny sized hail also reported.
A frontal boundary sagged across the Interstate 70 corridor during the afternoon hours on June 13th and served as the catalyst for scattered severe thunderstorms across much of Kansas during the afternoon and evening hours. These storms produced up to 80 mph wind gusts and hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A frontal boundary sagged across the Interstate 70 corridor during the afternoon hours on June 13th and served as the catalyst for scattered severe thunderstorms across much of Kansas during the afternoon and evening hours. These storms produced up to 80 mph wind gusts and hail up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 13, 1:22 PM CST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 222 PM CDT Thu Jun 13 2024 .KEY MESSAGES... - Hot and humid conditions yielding heat indices near 105 continue into the evening - Severe thunderstorms expected late this afternoon into the evening - Additional storms, some severe, possible late Friday into Friday night and again Saturday night, mainly across central KS && .DISCUSSION...Issued at 218 PM As of 2 PM Thursday afternoon, a broad area of midlevel ridging remains parked across much of the central and southern Plains. A northern stream shortwave trough near the Great Lakes has pushed a cold front into portions of northern KS. A modest temperature gradient resides along this boundary with 80s and 90s north with near 100 along and south. Coupling in dew points in the 60s to near 70 degrees is contributing to heat indices near 105. Further west, a triple point resides just south of Goodland. Satellite reveals a deepening cumulus field near the triple point. Latest CAMs suggest this cumulus field will be the zone for convective initiation shortly. Continued surface heating and modest convergence along the boundary should foster additional development along the boundary into portions of central KS by 5 PM. The background environment is not overly favorable for organized convection with deep layer shear near 25 kt. That being said, MLCAPE near 3000 J/kg should support strong initial updrafts and possibly a hail threat. In addition, downdraft CAPE values are nearing 2000 J/kg which would support strong downdrafts and damaging winds near 70 mph. Confidence decreases with southern extent in regards to storm potential. Should an established cold pool form, confidence would increase for storms across south central KS. Otherwise, the diurnally driven convection will likely decrease in coverage and intensity shortly after sunset. All of that to say, the greatest confidence for storms exists along and north of Highway 50. Additional storms are possible Friday afternoon into Friday night as the aforementioned surface trough sinks into central/southern KS. The main limiting factor for widespread convection is increasing midlevel temperatures throughout the day as the midlevel ridge axis slides over the area. This would favor northern KS and adjacent areas of NE for storm development. A stronger midlevel shortwave trough is poised to eject into the state Saturday evening. This should focus storms along a weak cold front across central and south central KS. Transitioning into next week, the midlevel ridge axis will amplify across the eastern CONUS early next week, leaving the Plains on its western periphery. Temperatures will remain warm with highs in the mid 90s through Tuesday. A western US trough will pivot into the central states Tuesday into Wednesday, shunting a cold front into KS. This should shunt the warmest temperatures into the MS Valley. In addition, shower and storm chances will return Tuesday night through Thursday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1225 PM CDT Thu Jun 13 2024 VFR conditions are anticipated to dominate the region over the next 24 hours. Breezy southerly winds will prevail at all terminals through ~22Z before a cold front approaching from the north brings northerly winds behind it as it makes its way south. The main aviation concern for the day lies in this front, which is expected to touch off showers and storms as it moves through central Kansas. Hail and strong winds will be possible with any storm that develops from 22Z-04Z. Will AMD as necessary as storms initiate later this afternoon. No TSRA mention in KICT or KCNU given uncertainty in the south and eastward extent of storms at this time. Trends will be monitored through the evening. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ033-048>053- 067>069-082-083-091>093. && DISCUSSION...BMB AVIATION...BMB/JK
Hazardous Weather Outlook National Weather Service Wichita KS 225 PM CDT Thu Jun 13 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 225 PM CDT Thu Jun 13 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Dangerous heat indices up to 106 degrees will continue this afternoon and early evening. See latest heat advisory for additional details. Scattered storms are expected after 4 pm for locations mainly along and north of Highway 50. The strongest activity will be capable of producing hail up to ping-pong ball size and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast for Friday night through Saturday night. A few strong to severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
521 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 1 NW Galatia 38.65N 98.98W
06/13/2024 M0.70 Inch Barton KS Fire Dept/Rescue
Pea to dime size.
&&
JASThe Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
14 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny sized hail also reported.
Around 55 to 60 mph wind gusts were reported.
Recorded from the Kansas State Mesonet.
Recorded from the Kansas State Mesonet in Elmdale.
Estimated wind gust of 60 mph.
Pictures shared via social media showed a large tree knocked down as well as some limbs.
Estimated wind gust reported by the public.
Estimated wind gust reported by a trained spotter.
Measured wind gust reported with tree damage. Time estimated by radar.
Tree limbs around 5 inches in diameter were downed.
Estimated wind gust reported by a trained spotter.
Estimated wind gusts reported by the public.
Wind gusts estimated to be around 60 to 65 mph.
A heavy, anchored shed was flipped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197293, 1197289, 1197294, 1197846, 1197847, 1197848, 1197290, 1197850, 1197851, 1197855, 1197291, 1197852, 1197853, 1197854, 1197292.